Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Burlington, VT

June 6, 2005Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 6, 2005, 4:44 PM EDT for Essex County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 4:44 PM EDT (20:44 UTC)
Expired
Jun 6, 2005, 5:15 PM EDT
In force
31 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:30 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 6, 4:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
FCST PROBLEM FOR THIS EVENING IS CONTINUING THREAT FOR SVR WX.
BACKDOOR CDFNT RETREATING TO EAST AS WRMFNT. AIRMASS OVER ERN VT HAS
REMAINED STABLE...BUT VERY UNSTABLE CONDITIONS EXIST ACRS REMAINDER
OF FA...AND ATMOS EXPECTED TO BE VERY UNSTABLE ACRS ENTIRE FA
OVRNGHT UNTIL PASSAGE OF INITIAL CDFNT. THIS FRONT EXPECTED WRN
ZONES BY 06Z BUT WILL NOT CLEAR ERN PTN OF FA UNTIL AROUND 12Z.
GREATEST SVR THREAT WITH THUNDERSTORMS WILL CONTINUE TO BE DAMAGING
WINDS. PW/S RMN OVER 1.5 INCHES THIS EVENING...SO THREAT OF HVY
DOWNPOURS. HAVE KEPT IN WORDING FOR GUSTY OR DAMAGING WNDS THRU
MIDNIGHT MOST AREAS.

DURING TUESDAY...SECONDARY CDFNT WILL DROP FROM NORTH TO SOUTH ACRS
FA DURING PM/EVENING. H/5 SHRTWV TROF WITH ASSOCD VORT ACCOMPANY
THE FRONT...SO DESPITE THE FACT THAT MSTR AND INSTABILITY ARE
LACKING...ESPECIALLY IN COMPARISON TO TODAYS CONDITIONS...THERE IS
POTENTIAL FOR THNDSTRMS AHEAD OF THE BOUNDARY. HAVE KEPT IN CHC
SHRA/TSRA ALL ZONES FOR PM/EVENING PERIODS.

HIGH PRESSURE BUILDS INTO FA LATER TUES NITE AND WED. HAVE CONTD
WITH DRY FCST FOR THURS...BUT LATEST GUIDANCE SUGGESTING THAT RETURN
FLOW AND ASSOCD MSTR MAY BE QUICKER TO RETURN.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
WITH SFC RIDGE SLIDING TO THE SOUTH AND OFF THE ATLANTIC COAST ON
THURSDAY/THURS NGT...THIS WILL OPEN REGION TO A SERIES OF LOWS WHICH
WILL MV OVER TOP OF RIDGE AND ACROSS THE CWA THRU MUCH OF THE
WEEKEND. WILL GO AND PUT IN CHANCE POPS FOR RW/TRW DURING THIS
TIME...WITH PRECIP LIGHTENING UP SUN INTO MON AS RIDGE BUILDS BACK
IN ALONG THE APPALACHAINS. ADJUSTED TEMPS A BIT TO ACCOMODATE FOR
EXTRA CLDS AND PRECIP POTENTIAL DURING THIS TIME.
&&

.AVIATION (18Z-18Z)...
SCT RW/TRW POSSIBLE THRU 00Z AT ALL SITES...W/ COND IFR TO VLIFR W/
POSSIBLE R+. WINDS SW 15G25KTS. SCT-BKN LOW CLD DECK OVER NITE MVFR
AT TIMES W/ FG/HZ. WINDS INCR AFT 10Z-12Z ALL SITES W/ PRECIP
POSSIBLE 14Z-18Z FOR IFR VLIFR COND IN RW/TRW.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...RJS
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 6, 3:59 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
359 AM EDT MON JUN 6 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-070758-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
359 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
THE COMBINATION OF A DISTURBANCE IN THE JET STREAM WINDS ALOFT AND A
COLD FRONT WILL HELP IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH COUNTRY TODAY. SOUTHERLY WINDS WILL CONTINUE TO PUSH
WARM...MOIST...AND UNSTABLE AIR INTO NORTHERN NEW YORK AND THE
CHAMPLAIN VALLEY OF VERMONT THROUGH THIS EVENING.

THE GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
ALONG AND WEST OF THE GREEN MOUNTAINS. THIS AREA WOULD INCLUDE ALL OF
THE CHAMPLAIN VALLEY...THE NORTHERN ADIRONDACK MOUNTAINS...AND THE
SAINT LAWRENCE VALLEY. THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT
LAWRENCE VALLEY BY LATE MORNING AND TRACK EAST INTO THE CHAMPLAIN
VALLEY BY EARLY TO MID AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT
WILL BE STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
MORE SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED ON TUESDAY.
HOWEVER...THE POTENTIAL FOR SEVERE WEATHER WILL BE LIMITED GIVEN THE
EXPECTED WIND PROFILE AND LOW LEVEL AIRMASS

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALL OF NORTHERN NEW YORK AND THE
CHAMPLAIN VALLEY OF VERMONT THROUGH EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

In the hours before

Special weather statement, Jun 6, 1:14 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
114 PM EDT MON JUN 6 2005

NYZ034-035-VTZ009-018-061815-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-

...A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR ESSEX COUNTY
NEW YORK UNTIL 130 PM EDT..

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM MORIAH TO 6 MILES NORTHWEST OF CROWN POINT
CENTER...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR VERGENNES...FERRISBURG BY 130 PM...NEAR
MONKTON...CORNWALL BY 140 PM...NEAR SALISBURY...LEICESTER BY 150
PM...NEAR RIPTON...BRISTOL BY 200 PM AND NEAR SOUTH LINCOLN BY 210
PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
Local storm report, Jun 6, 2:13 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
213 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     CROWN POINT             43.95N 73.44W
06/06/2005                   ESSEX              NY   LAW ENFORCEMENT

            TREE DOWN ON SUGAR HILL ROAD.

&&

PS
Local storm report, Jun 6, 2:19 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MIDDLEBURY              44.01N 73.16W
06/06/2005                   ADDISON            VT   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND POWERLINES DOWN COUNTYWIDE.

&&

PS
Local storm report, Jun 6, 2:34 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
234 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     CROWN POINT             43.95N 73.44W
06/06/2005                   ESSEX              NY   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ON SUGAR HILL ROAD.

&&

PS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:27 PM EDTSevere Thunderstorm WarningBTVAddison63 min
Jun 6, 1:38 PM EDTSevere Thunderstorm WarningBTVAddison, Orange67 min
Jun 6, 2:38 PM EDTSevere Thunderstorm WarningBTVRutland52 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.